Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Loss of hearing. Treated with steroids first time. Second time did not work. Also have dizziness and blurred vision. Why?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2304 Questions
Question
I've loss the hearing in my right ear. This has happened twice. First time treated with steroids and my hearing returned. This time I've been thru the steroid treatment again with no restoration of hearing. Both times the loss of hearing was accompanied by dizzyness (loss of equilibrium while walking) and blurred vision in my right eye.
Posted Mon, 23 Apr 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 2 hours later
Hi

Thanks for the query

After going through your history, I do feel you could be suffering from either the inner ear disorder or brain related problems due to hypertension.

Most of the symptoms described by you could be due to a sudden sensorineural hearing loss which is an inner condition. The exact cause of it is not known, but though to be due to either a viral infection of the inner ear or reduced blood supply to inner ear structures secondary to hypertension and narrowing of the minute blood vessels.

Secondly, there could be multiple bleeds or clots in the brain due to hypertension. This can affect the auditory and the visual centers in the brain which are situated close to each other.

For both of these conditions it is better to get a CT scan(Computed Tomography) or MRI (Magnetic resonance imaging) of the brain and the ear done to rule out the actual cause. The sooner, the better is the result. You can also start on betahistine (a peripheral vasodilator) which can reduce the episodes of dizziness as well improve the hearing. Best, is to consult an internist and an ENT specialist for the complete evaluation and management.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Loss of hearing. Treated with steroids first time. Second time did not work. Also have dizziness and blurred vision. Why? 22 hours later
Dr. XXXXXXX XXXXXXX N.

I've had an MRI and it showed no sign of any growth that could be affecting my hearing or causing the dizzyness.

I'd like to confirm that the use of betahistine does not interact adversely with my prescription medications: 25 mg atenonol, 5 mg lisenopril, and 40 mg simbastatin (forgive the spelling).

Thanks for your help. This has been money well spent.

Thanks again, XXXXXXX Hibbard
 
 
Answered by Dr. Naveen Kumar 2 hours later

Hi

Welcome back

It is good news, that MRI is normal, which confirms that there is no pathology in the brain. Then the most probable cause of your problem could be the disturbance in the micro-circulation of blood to the inner ear, secondary to hypertension and raised cholesterol.

Betahistine is an antivertigo medicine which is safe in your situation. You need to take it three times a day after consulting your doctor. This helps in maintaining the micro-circulation in the inner ear and the brain, thus reducing the dizziness, enhancing the hearing and reducing the noise in the ear (tinnitus).

Also pure tone audiometry of the ear done in regular intervals can help in assessing the improvement in hearing and adjusting the dose of the medicine.

Hope this answers you query. I wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor